Alert archive / Florida / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Mobile, AL

April 6, 2005Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this flash flood warning at Apr 6, 2005, 9:33 PM CDT for Escambia County, Santa Rosa County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 9:33 PM CDT (02:33 UTC)
Expired
Apr 7, 2005, 12:00 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 070238
FFWMOB
FLC033-113-070500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
933 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  ESCAMBIA COUNTY IN NORTHWEST FLORIDA
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 1200 AM CDT

* AT 930 PM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT     
  OFFICIALS HAVE REPORTED NUMEROUS AREAS OF FLASH FLOODING ACROSS    
  MAINLY THE CENTRAL AND SOUTHERN PORTIONS OF ESCAMBIA AND SANTA     
  ROSA COUNTIES THIS EVENING. HOURLY RAINFALL RATES OF 2 TO 3 INCHES 
  HAVE BEEN OCCURRING OVER THE WARNED AREA FOR THE PAST SEVERAL      
  HOURS...AND ALTHOUGH A WEAKENING TREND HAS BEEN NOTED ON           
  RADAR...AN ADDITIONAL 2 TO 3 INCHES IS POSSIBLE THROUGH MIDNIGHT   
  TONIGHT AS SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN FROM WEST   
  TO EAST ACROSS THE AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED MUCH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES...AS 
WELL AS OTHER POUR DRAINAGE AND LOW LYING AREAS ACROSS THE WARNED 
AREA.

RESIDENTS LIVING IN FLOOD PRONE AREAS SHOULD CONTINUE TAKE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A 
SMALL ONE...BY FOOT OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. 

REMEMBER...IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO 
CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3039 8679 3036 8713 3034 8711 3036 8724
      3034 8725 3033 8721 3032 8737 3042 8737
      3044 8734 3046 8737 3069 8737 3098 8748
      3098 8748 3098 8680

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:11 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 6, 3:11 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT WED APR 6 2005

.SHORT TERM...A LOW OVER ARKANSAS WITH AN ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE SOUTHEASTERN STATES THROUGH THURSDAY. BY EARLY THIS
EVENING...THE FRONT WILL BE IN WESTERN MISSISSIPPI...BRINGING PCPN
FROM SOUTHEAST MISSISSIPPI CONTINUING EAST ACROSS SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE THIS EVENING.

LATEST GUIDANCE FROM HPC AS WELL AS DATA FROM SURFACE STATIONS...AND
RADAR AND SATELLITE DATA...ALL SHOW VERY HEAVY RAINFALL IS LIKELY
THROUGH THE REGION WITH POTENTIAL FOR 2 TO 4 INCHES OF RAIN OVER A
LARGE PART OF THE AREA TONIGHT. SOME AREAS MAY GET LOCALLY HIGHER
RAINFALL TOTALS IN THOSE SITUATIONS WHERE STRONG STORMS GROW IN SUCH
A PATTERN THAT THEY PERSISTENTLY MOVE OVER THE SAME AREAS....JUST AS
IT DID LAST WEEK...WITH AN INCREASING RISK OF FLOODING IN MOBILE...
BALDWIN...AND ESCAMBIA COUNTIES. 850MB TO 300MB THICKNESS DIVERGENCE
WITH ATTENDANT 850MB THETA-E RIDGE ARE PHASING TO CAUSE CONCERN THAT
DURATION OF THE RAINFALL EVENT COULD AGAIN BE VERY PROLONGED AND
WIDESPREAD.

GROUND PREVIOUSLY SATURATED FROM THE HEAVY RAIN OF LAST WEEK...AND
WHERE MANY CREEKS...STREAMS AND RIVERS ARE STILL AT OR ABOVE
BANK-FULL. THIS WOULD BRING A VERY FAST RUNOFF SITUATION
EXACERBATING FLASH FLOOD THREAT AGGRAVATE ALREADY EXISTING RIVER
FLOOD PROBLEMS.

.EXTENDED...NO SIGNIFICANT CHANGES. LOOKS LIKE THE NEXT EVENT WINDOW
WOULD BE LATE NEXT WEEK AROUND TAX DAY.

.MARINE...CONTINUED INCREASE IN ONSHORE FLOW EXPECTED TO DRIVE SEAS
UP TO 9 FEET AT TIMES OFFSHORE. ADVERTISING VISIBILITY BELOW 1 MILE
IN HEAVY PCPN UNTIL FROPA. AT THAT POINT DECREASING WIND WILL CUT
THOSE DOWN CONSIDERABLY BY TOMORROW AS PRECIP SCATTERS OUT.

.FIRE...NO CONCERNS. MODERATE RH IN 50S AND DISPERSION IN THE 30S
AND 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  74  56  73 /  90  20  10  10
PENSACOLA   64  75  57  74 / 100  40  10  10
DESTIN      65  72  62  72 / 100  50  10  20
EVERGREEN   60  74  54  72 / 100  40  20  10
WAYNESBORO  60  73  52  71 /  80  30  20  10
CAMDEN      61  75  53  72 / 100  40  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ630-650-670.
     FLASH FLOOD WATCH IN EFFECT TONIGHT ALZ051>064.
FL...FLASH FLOOD WATCH IN EFFECT TONIGHT FLZ001>006.
     SMALL CRAFT ADVISORY IN EFFECT THROUGH TODAY FOR GMZ655-675.
MS...FLASH FLOOD WATCH IN EFFECT TONIGHT MSZ067-075-076-078-
     079.

&&
Hazardous weather outlook, Apr 6, 4:45 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
445 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING...

...A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT...

SOUTHERLY FLOW HAS TAPPED INTO DEEP MOISTURE AHEAD OF AN APPROACHING
SURFACE TROUGH. MEANWHILE...A SERIES OF UPPER LEVEL DISTURBANCES
WILL MOVE OVER THE REGION TONIGHT. AN UNSTABLE ENVIRONMENT THIS
EVENING WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ISOLATED TORNADOS WILL
ALSO BE POSSIBLE. THE STORM PREDICTION CENTER HAS THE AREA OUTLOOKED
FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THE STORM SYSTEM WILL MOVE SLOWLY EAST AT 15 MPH ACROSS NORTHERN
ARKANSAS AND TENNESSEE THROUGH THURSDAY. THE SLOWER MOVEMENT OF THE
SYSTEM WILL BRING A LONG DURATION OF PROLONGED RAINFALL TO THE
REGION. RAINFALL TOTALS OF 2 TO 5 INCHES ARE POSSIBLE WITH THIS
SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF AREA RIVERS TO
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ACTIVATED TONIGHT.

In the hours before

Special weather statement, Apr 6, 5:49 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
549 PM CDT WED APR 6 2005

ALZ051-MSZ067-062315-
CHOCTAW-WAYNE-
549 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM MOVING INTO NORTHWESTERN WAYNE
COUNTY...MOVING TOWARD CHOCTAW COUNTY...

AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF STRENGTHFORD...AND MOVING NORTHEAST
AT 40 TO 50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EUCUTTA...HIWANNEE AND BOICE THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Local storm report, Apr 6, 6:28 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
628 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             LIBERTYVILLE            31.24N 86.46W
04/06/2005  1.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            NEAR CR 56

&&

JC
Local storm report, Apr 6, 6:57 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
657 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MILLIGAN                30.75N 86.64W
04/06/2005  1.00 INCH        OKALOOSA           FL   EMERGENCY MNGR

&&

DWS
Local storm report, Apr 6, 7:19 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             HOLLEY                  30.45N 86.91W
04/06/2005  0.50 INCH        SANTA ROSA         FL   EMERGENCY MNGR

            BETWEEN HOLLEY AND NAVARRE

0705 PM     HAIL             CRESTVIEW               30.76N 86.57W
04/06/2005  0.75 INCH        OKALOOSA           FL   EMERGENCY MNGR

            AT STATE HWY 85 AND STILLWELL RD NEAR CRESTVIEW

0705 PM     HAIL             CRESTVIEW               30.76N 86.57W
04/06/2005  0.75 INCH        OKALOOSA           FL   EMERGENCY MNGR

            PENNY SIZE HAIL AT JOHN KING RD AND HWY 85

&&

JC/DD
Special weather statement, Apr 6, 8:30 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
830 PM CDT WED APR 6 2005

ALZ051-070215-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
830 PM CDT WED APR 6 2005

...STRONG THUNDERSTORMS OVER CHOCTAW COUNTY...

AT 829 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM CROMWELL TO 6 MILES WEST OF WATER VALLEY...AND
MOVING NORTHEAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WATER VALLEY...SOUWILPA...WOMACK HILL...WIMBLY...JACHIN...BUTLER AND
ARARAT THROUGH 915 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:47 PM CDTFlash Flood WarningMOBOkaloosa3 hr
Apr 6, 11:46 PM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa4 hr

Nearby

Flash Flood Warnings in Florida, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.